June 1986

Benzodiazepine Antagonist Ro 15-1788 in Self-Poisoning

Arch Intern Med. 1986;146(6):1241. doi:10.1001/archinte.1986.00360180261059

To the Editor.  —Hofer and Scollo-Lavizzari1 have recently reported the effect of the benzodiazepine antagonist, Ro 15-1788 (flumazepil), in benzodiazepine overdosage due to self-poisoning. In their experience, Ro 15-1788, at doses generally lower than 5 mg, was an effective antidote in all cases of benzodiazepine intoxication. They report that central nervous system depression returned one to four hours after Ro 15-1788 injection. Moreover, they observe neither untoward effects nor acute withdrawal symptoms.We have also experimented with this benzodiazepine antagonist in 12 patients admitted to the emergency room for deep coma related to a benzodiazepine overdosage. A dose of Ro 15-1788 was first administered at a rate of 0.5 mg/min through a peripheral venous line. All intoxicated patients were fully awake within a few minutes, even when massive amounts of various benzodiazepine components had been ingested.In only two cases did central nervous system depression reappear: the first patient

First Page Preview View Large
First page PDF preview
First page PDF preview